Ocean County Overdose Response Resources


traffic-gad5435f1d_1280
        

If this is a medical or psychiatric emergency, please call 911


Drug Use and the Brain

According to the Centers for Disease Control and Prevention (CDC), "when people take drugs, the brain becomes flooded with chemicals that take over the brain’s reward system and cause them to repeat behaviors that feel good but aren’t healthy. The brain adapts to continued drug use by developing a tolerance, which means it takes more of a drug to feel the same result. Not only does this lessen the brain’s ability to resist temptation, but it can also affect the amount of pleasure a person receives from normal, healthy activities like enjoying food or the company of others."

Opioids

Anyone who uses opioids is at risk of developing a substance use disorder, or overdosing. There are various types of opioids including prescription pain medication such as oxycodone or fentanyl, as well as illegal drugs such as heroin. Typically, prescription pain medications are generally safe if they are taken for a short time and as directed. However, the risk of developing a substance use disorder or overdosing increases when individuals misuse their prescription pain medications.

What is an Opioid Overdose?

Opioids affect the part of the brain that regulates our breathing. When individuals consume high doses of opioids, it can lead to an overdose, which can include slowing or stopping of breathing, and unfortunately death.
Opioid overdose is life-threatening and requires immediate attention. Knowing the signs of opioid overdose is critical for saving lives.

Some common symptoms of an overdose are:

-Extremely pale face and/or feeling clammy to the touch
-Limp body
-Purple or blue colored fingernails or lips
-Vomiting or gurgling noises
-A person cannot be awakened or/and is unable to speak
-Slow or stopped heartbeat and/or breath

If You Think Someone is Overdosing

It may be difficult to know for sure whether a person is experiencing an overdose or not. However, if you are not sure, you should still treat it like an overdose and follow the steps below. You could save a life!

1. Call 911 immediately!
2. Administer Narcan/naloxone if it is available
3. Try to keep the person awake and breathing
4. Lay the person on their side to prevent any choking
5. Stay with the person until emergency help arrives

Narcan Training & Education

   

Ocean County Resources

Other Resources




Treatment Resources

If you are an Ocean County resident without health insurance coverage and are interested in receiving substance use treatment services, please contact our agency at 732-341-9700 Ext: 7538.
 
Call 844-276-2777, the toll-free number 24/7/365, for a referral to addiction treatment through the Interim Managing Entity (IME) Addictions Access Center.